Alert archive / Kentucky / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 68, NWS Jackson, KY
NWS Jackson, KY issued this severe thunderstorm warning at May 1, 1997, 12:36 AM EDT for Montgomery County, Kentucky. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 1, 1997, 12:36 AM EDT (04:36 UTC)
- Expired
- May 1, 1997, 1:05 AM EDT
- In force
- 29 min
- Issued by
- NWS Jackson, KY
- Area
- Whole counties
County Montgomery County, KY
The radar
The Jackson,KY radar (KJKL), 72 km from the middle of the area, began a volume at 04:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 30, 10:45 PM EDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 00:00Z, 4.6 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -452 J/kg
- Mixed-layer LCL
- 1959 m above ground
- 0-6 km bulk shear
- 60 kt
- 0-1 km storm-relative helicity
- 321 m²/s²
- 0-3 km storm-relative helicity
- 540 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KJKL 010435 RRA SVRJKL KYC173-010505- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE JACKSON KY 1236 AM EDT THU MAY 1 1997 THE NATIONAL WEATHER SERVICE IN JACKSON HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 105 AM EDT FOR PEOPLE IN THE FOLLOWING COUNTY... IN EAST CENTRAL KENTUCKY ...MONTGOMERY A SEVERE THUNDERSTORM WILL AFFECT THE CITIES ALONG INTERSTATE 64... MOUNT STERLING AND EWINGTON THROUGH 1 AM EDT. AT 1230 AM...A SEVERE THUNDERSTORM WAS 5 MILES NORTHEAST OF WINCHESTER. THE STORM WAS MOVING NORTHEAST AT 55 MPH. WHEN THUNDERSTORMS ARE OCCURRING...PEOPLE SHOULD MOVE INSIDE A STRONG BUILDING. DO NOT STAND BY WINDOWS. DO NOT USE TELEPHONES OR ELECTRICAL APPLIANCES UNLESS IN AN EMERGENCY UNTIL THE STORM HAS PASSED. MOTORISTS SHOULD NOT DRIVE INTO LOW WATER CROSSINGS. BALLARD/HUETTL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:47 PM EDT, 9 hours 49 minutes earlier.
Area forecast discussion, Apr 30, 2:47 PM EDT, 9 hours 49 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 250 PM EDT WED APR 30 1997 QUESTION FOR THIS PACKAGE IS WHETHER OR NOT STORMS TONIGHT WILL BE SEVERE IN E KY. MY INITIAL IMPRESSION IS NO. AT 300 MB...90-100 KT JET WILL FAVOR AREAS THAT ARE MAINLY WEST OF THE CWA. JET ALIGNED SO THAT OUR NW COUNTIES MAY RECEIVE ISOLATED SVR...BUT BETTER ACTION WOULD BE EXPECTED ALONG AND NORTH OF THE OH RIVER. LI/S ONLY GO AS LOW AS -1C AT BEST ACCORDING TO GRIDDED DATA FROM ETA/NGM/AVN. BETTER INSTABILITY IS GOING INTO OH. IN TERMS OF RH...AVN AND NGM ARE PRETTY SIMILAR IN BRINGING A SIGNIFICANT PERIOD OF 90%RH THROUGH HERE AT CENTERED AROUND 06Z THURSDAY. (18HR TIME FRAME) ETA IS QUITE A BIT QUICKER AND BRINGS A NARROW RIBBON OF 70-90 THROUGH HERE WITH THE FRONT WITH A QUICK DECREASE IN RH AT ALL LEVELS BELOW 700 MB BY 30 HRS (2PM THURS). BETTER ETA MOISTURE IS INDICATED ACROSS CENTRAL IN AND W OH. PUTTING ALL THIS TOGETHER...I THINK THE BEST CHANCE FOR SEVERE WEATHER TONIGHT WILL BE IN OUR NORTHWEST COUNTIES AND THEN IT WOULD BE ISOLATED WIND DAMAGE OR HAIL EVENTS. BEST SVR WEATHER WILL MOVE ACROSS IN AND OH. TAKING A COMPROMISE BETWEEN THE NGM AND ETA ON CLOUDS/LOW LEVEL RH WOULD TAKE THE CLOUDS OUT OF HERE THURSDAY AFTERNOON. WITH NW WINDS AND CAA WELL UNDER WAY...DON/T EXPECT TEMPS TO RECOVER MUCH AT ALL. RECOMMEND DROPPING TEMPS TONIGHT TO 50-55 AND THEN HIGHS ON THURSDAY RECOVERING ONLY TO 55-60. THURSDAY NIGHT SHOULD BE CLEAR AND COOL WITH TEMPS LOWER THAN FAN NUMBERS. SUNSHINE AND DRY AIR AND GOOD INSOLATION EARLY FRIDAY SHOULD BOOST TEMPS BACK INTO THE LOWER 70S...BUT CLOUDS WILL BE RETURNING FRI AFTERNOON IN ADVANCE OF SATURDAY/S SYSTEM. JUST RECEIVED THE WRKZFP...1ST PERIOD LOOKS GOOD...BUT FEEL THAT TEMPS NEED TO BE LOWERED LAST 3 PERIODS. JKL 53/59/38/74 7100 LOZ 51/59/40/75 7100 INGRAM
In the hours before
Special weather statement, Apr 30, 10:00 PM EDT, 2 hours 36 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-011400- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1000 PM EDT WED APR 30 1997 THE STORM PREDICTION CENTER EXTENDED A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF EAST KY THROUGH 8 AM EDT. AREAS NEAR THE VIRGINIA BORDER SUCH AS BELL...HARLAN...LETCHER AND PIKE COUNTIES ARE THE ONLY EAST KENTUCKY COUNTIES NOT IN THE SLIGHT RISK AREA. AN INTENSE LOW PRESSURE NEAR ROCKFORD ILLINOIS HAS A STRONG COLD FRONT CUTTING SOUTH INTO THE MID MISSISSIPPI VALLEY. THE COLD FRONT WILL RACE ACROSS EAST KENTUCKY LATE TONIGHT. ACCOMPANYING THIS FRONT WILL BE A BROKEN LINE OF STRONG TO SEVERE STORMS RACING NORTHWEST BETWEEN 40 AND 50 MPH. THIS LINE OF STORMS WILL REACH A FLEMINGSBURG TO SOMERSET CORRIDOR AROUND MIDNIGHT EDT. THESE STORMS SHOULD WEAKEN BY 4 AM EDT AS THEY REACH THE VIRGINIA BORDER. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL. WHILE SEVERE THUNDERSTORMS ARE NOT CURRENTLY EXPECTED IN FAR SOUTHEAST KENTUCKY...THEY CAN NOT BE RULED OUT GIVEN THE STRENGTH OF THE SYSTEM APPROACHING. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING INTO OVERNIGHT. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. BE ESPECIALLY ALERT TO THE WEATHER OVERNIGHT IF YOU LIVE NEAR THE CITIES NORTHWEST OF THE FOOTHILLS SUCH AS SOMERSET...LONDON...MOREHEAD...MOUNT STERLING AND IRVINE. INGRAM/HUETTL
Special weather statement, Apr 30, 10:03 PM EDT, 2 hours 33 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-011400- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY NATIONAL WEATHER SERVICE JACKSON KY 1000 PM EDT WED APR 30 1997 THE STORM PREDICTION CENTER EXTENDED A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF EAST KY THROUGH 8 AM EDT. AREAS NEAR THE VIRGINIA BORDER SUCH AS BELL...HARLAN...LETCHER AND PIKE COUNTIES ARE THE ONLY EAST KENTUCKY COUNTIES NOT IN THE SLIGHT RISK AREA. AN INTENSE LOW PRESSURE NEAR ROCKFORD ILLINOIS HAS A STRONG COLD FRONT CUTTING SOUTH INTO THE MID MISSISSIPPI VALLEY. THE COLD FRONT WILL RACE ACROSS EAST KENTUCKY LATE TONIGHT. ACCOMPANYING THIS FRONT WILL BE A BROKEN LINE OF STRONG TO SEVERE STORMS RACING NORTHWEST BETWEEN 40 AND 50 MPH. THIS LINE OF STORMS WILL REACH A FLEMINGSBURG TO SOMERSET CORRIDOR AROUND MIDNIGHT EDT. THESE STORMS SHOULD WEAKEN BY 4 AM EDT AS THEY REACH THE VIRGINIA BORDER. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL. WHILE SEVERE THUNDERSTORMS ARE NOT CURRENTLY EXPECTED IN FAR SOUTHEAST KENTUCKY...THEY CAN NOT BE RULED OUT GIVEN THE STRENGTH OF THE SYSTEM APPROACHING. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING INTO OVERNIGHT. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. BE ESPECIALLY ALERT TO THE WEATHER OVERNIGHT IF YOU LIVE NEAR THE CITIES NORTHWEST OF THE FOOTHILLS SUCH AS SOMERSET...LONDON...MOREHEAD...MOUNT STERLING AND IRVINE. INGRAM/HUETTL
Special weather statement, Apr 30, 10:05 PM EDT, 2 hours 31 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-011200- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...CORRECTION NATIONAL WEATHER SERVICE JACKSON KY 1005 PM EDT WED APR 30 1997 THE STORM PREDICTION CENTER EXTENDED A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF EAST KY THROUGH 8 AM EDT. AREAS NEAR THE VIRGINIA BORDER SUCH AS BELL...HARLAN...LETCHER AND PIKE COUNTIES ARE THE ONLY EAST KENTUCKY COUNTIES NOT IN THE SLIGHT RISK AREA. AN INTENSE LOW PRESSURE NEAR ROCKFORD ILLINOIS HAS A STRONG COLD FRONT CUTTING SOUTH INTO THE MID MISSISSIPPI VALLEY. THE COLD FRONT WILL RACE ACROSS EAST KENTUCKY LATE TONIGHT. ACCOMPANYING THIS FRONT WILL BE A BROKEN LINE OF STRONG TO SEVERE STORMS RACING NORTHEAST BETWEEN 40 AND 50 MPH. THIS LINE OF STORMS WILL REACH A FLEMINGSBURG TO SOMERSET CORRIDOR AROUND MIDNIGHT EDT. THESE STORMS SHOULD WEAKEN BY 4 AM EDT AS THEY REACH THE VIRGINIA BORDER. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL. WHILE SEVERE THUNDERSTORMS ARE NOT CURRENTLY EXPECTED IN FAR SOUTHEAST KENTUCKY...THEY CAN NOT BE RULED OUT GIVEN THE STRENGTH OF THE SYSTEM APPROACHING. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING INTO OVERNIGHT. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. BE ESPECIALLY ALERT TO THE WEATHER OVERNIGHT IF YOU LIVE NEAR THE CITIES NORTHWEST OF THE FOOTHILLS SUCH AS SOMERSET...LONDON...MOREHEAD...MOUNT STERLING AND IRVINE. CORRECTED...THUNDERSTORM MOVEMENT SECOND PARAGRAPH INGRAM/HUETTL
Special weather statement, Apr 30, 10:09 PM EDT, 2 hours 27 minutes before
KYZ044-050>052-058>060-068-069-079-080-083>088-104-106-011200- SEVERE WEATHER OUTLOOK FOR EASTERN KENTUCKY...CORRECTION NATIONAL WEATHER SERVICE JACKSON KY 1005 PM EDT WED APR 30 1997 THE STORM PREDICTION CENTER EXTENDED A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS MOST OF EAST KY THROUGH 8 AM EDT. AREAS NEAR THE VIRGINIA BORDER SUCH AS BELL...HARLAN...LETCHER AND PIKE COUNTIES ARE THE ONLY EAST KENTUCKY COUNTIES NOT IN THE SLIGHT RISK AREA. AN INTENSE LOW PRESSURE NEAR ROCKFORD ILLINOIS HAS A STRONG COLD FRONT CUTTING SOUTH INTO THE MID MISSISSIPPI VALLEY. THE COLD FRONT WILL RACE ACROSS EAST KENTUCKY LATE TONIGHT. ACCOMPANYING THIS FRONT WILL BE A BROKEN LINE OF STRONG TO SEVERE STORMS RACING NORTHEAST BETWEEN 40 AND 50 MPH. THIS LINE OF STORMS WILL REACH A FLEMINGSBURG TO SOMERSET CORRIDOR AROUND MIDNIGHT EDT. THESE STORMS SHOULD WEAKEN BY 4 AM EDT AS THEY REACH THE VIRGINIA BORDER. THE MAIN THREAT FROM THESE STORMS WILL BE STRONG WINDS AND HAIL. WHILE SEVERE THUNDERSTORMS ARE NOT CURRENTLY EXPECTED IN FAR SOUTHEAST KENTUCKY...THEY CAN NOT BE RULED OUT GIVEN THE STRENGTH OF THE SYSTEM APPROACHING. SPOTTER ACTIVATION WILL BE NEEDED LATE THIS EVENING INTO OVERNIGHT. THIS IS A PRELIMINARY OUTLOOK...STAY TUNED TO NATIONAL WEATHER SERVICE WEATHER RADIO OR OTHER MEDIA SOURCES FOR THE LATEST INFORMATION ON THIS WEATHER SITUATION. BE ESPECIALLY ALERT TO THE WEATHER OVERNIGHT IF YOU LIVE NEAR THE CITIES NORTHWEST OF THE FOOTHILLS SUCH AS SOMERSET...LONDON...MOREHEAD...MOUNT STERLING AND IRVINE. CORRECTED...THUNDERSTORM MOVEMENT SECOND PARAGRAPH INGRAM/HUETTL
The office that day
Everything else NWS Jackson, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 1, 1:08 AM EDT | Severe Thunderstorm Warning | JKL | Pulaski, Wayne | 47 min |
| May 1, 1:53 AM EDT | Severe Thunderstorm Warning | JKL | Laurel, Rockcastle | 42 min |
Nearby
Severe Thunderstorm Warnings in Kentucky, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.